Gastrointest Interv.  2018 Jul;7(2):91-93. 10.18528/gii170003.

Lipiodol brain embolism through right inferior phrenic artery-pulmonary vein shunt after transcatheter arterial chemoembolization

Affiliations
  • 1Department of Radiology and Research Institute of Radiology, Asan Medical Center, University of Ulsan College of Medicine, Seoul, Korea. radgwon@amc.seoul.kr

Abstract

Lipiodol brain embolism is a rare complication associated with transcatheter arterial cheomoembolization (TACE). The present case describes a patient with lipiodol brain embolism who presented with several symptoms, including drowsy mental state, right facial palsy, and weakness in the right upper and lower limbs. The patient's non-enhanced computed tomography scan and magnetic resonance imaging (MRI) findings revealed multifocal lipiodol deposition and an acute infarction of the brain. A retrospective review of the angiography findings revealed a right inferior phrenic artery-pulmonary vein shunt, which was not observed during the previous TACE. Three days after TACE, the patient's symptoms improved; however, the extent of the brain hyperintensity had widened further on the following MRI. The patient gradually recovered and was finally discharged.

Keyword

Cerebral; Complication; Lipiodol embolism; Right inferior phrenic arteriopulmonary vein shunt; Transcatheter arterial chemoembolization

MeSH Terms

Angiography
Brain*
Ethiodized Oil*
Facial Paralysis
Humans
Infarction
Intracranial Embolism*
Lower Extremity
Magnetic Resonance Imaging
Retrospective Studies
Veins*
Ethiodized Oil
Full Text Links
  • GII
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2023 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr